Tricyclic antidepressants (TCAs):

TCA levels are generally reduced with induction of antiepileptic drugs (i.e., carbamazepine, phenytoin, phenobarbital, and primidone). Valproic acid inhibits TCA metabolism and, therefore, may increase TCA serum levels.

SSRI and SNRI (fluoxetine, fluvoxamine, paroxetine, sertraline):

Case reports provide evidence of interactions with carbamazepine and phenytoin that have resulted in an increase in serum AED levels.

SNRI = serotonin-norepinephrine reuptake inhibitor
SSRI = selective serotonin reuptake inhibitor

Adapted from: Barry JJ and Huynh N. Psychotropic drug use in patients with epilepsy and developmental disabilities. In: Devinsky O and Westbrook LE, eds. Epilepsy and Developmental Disabilities. Boston: Butterworth-Heinemann; 2001;205-217. With permission from Elsevier (www.elsevier.com).

Authored By: 
John J. Barry MD
Nga Huynh PharmD
I<
Reviewed By: 
Steven C. Schachter MD
on: 
Monday, May 31, 2004